A one-and-a-half-year-old, male neutered Pyrenean mountain dog was presented with bleeding after orchiectomy at a private veterinary practice. Drops of blood were emerging from the surgical site. Clinical evaluation evidenced slightly pale mucous membranes and a mildly elevated heart rate. Preoperative blood testing revealed a mild hyperlactataemia. Due to the haemorrhage, anaesthesia was induced for surgical ligation of the vessel. During dissection of the testicular vessels, repeated episodes of sudden sustained ventricular tachycardia (heart rate >190 beats per minute, lasting about one minute) and hypotension were observed. Despite repeated intravenous lidocaine boluses (8 mg/kg total) and a constant rate infusion (80 μg/kg/minute), the ventricular tachycardia did not cease. After an intravenous magnesium infusion, a sinus rhythm returned within 20 minutes of administration. In view of ventricular tachycardia resistant to conventional therapies, magnesium administration might be a safe adjuvant pharmacological option, as described in the case herein.
- ventricular tachycardia
Statistics from Altmetric.com
Contributors All authors made substantial contributions. ER: anaesthetic management of the case, preparation and writing the manuscript. AK: clinical supervision for the case and reviewed and approved the final version of the manuscript. UB: clinical supervision for the case and reviewed and approved the final version of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Data availability statement Data are available upon request
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.